Hail, Morris
- When
- May 1, 6:20 AM CST
- Where
- Morris County, 4.9 mi W of Delavan
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.660, -96.890
A thunderstorm produced nickel-sized hail near Herington.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A thunderstorm produced nickel-sized hail near Herington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 1, 5:44 AM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 644 AM CDT TUE MAY 1 2012 ...UPDATE TO AVIATION... .DISCUSSION... RAIN COMING TO AN END QUICKLY WEST TO EAST ACROSS THE FORECAST AREA EARLY THIS MORNING WITH CLEARING SKIES BEHIND AS THE ASSOCIATED UPPER SHORTWAVE TROF MOVES INTO MISSOURI. ZONAL FLOW FILLS IN BEHIND WITH NEXT LARGER SCALE TROF MOVING INTO THE NORTHERN ROCKIES. FOR TODAY...850MB TEMPS FORECAST TO RISE THROUGH THE DAY AS AXIS OF WARMER TEMPERATURES MOVES EASTWARD. TO THE NORTH...FRONTAL BOUNDARY OVER WRN NEBRASKA IN THE EARLY MORNING HOURS GETS AN EASTERLY PUSH FROM THE LARGER SCALE TROF WITH CONVECTION EXPECTED TO DEVELOP AS IT ADVANCES. QUESTION WILL BE HOW FAR SOUTHWARD THAT CONVECTION CAN DEVELOP IN THE EARLY MORNING AND OVERNIGHT HOURS. NORTHERN COUNTIES MAY GET A FEW STORMS EITHER FROM THIS FEATURE AFTER DARK...OR AN OUTSIDE CHANCE OF A STORM OFF THE DRYLINE IN WESTERN KANSAS MOVING EAST. CAP HAS MUCH OF THE DAY TO STRENGTHEN AND MAY GET A HEAD START FROM SUBSIDENCE/DRYING BEHIND THE MORNING WAVE. WILL CARRY A SLIGHT CHANCE ACROSS THE NORTH FOR THE EVENING AND OVERNIGHT PERIOD AND WILL HAVE TO MONITOR HOW CONVECTION DEVELOPS NORTH AND WEST THIS AFTERNOON. INSTABILITY ALSO MAKES A MARKED INCREASE SO HAIL AND WIND WOULD BE A THREAT FROM STORMS THAT DEVELOP. HIGHS IN THE LOWER 80S EXPECTED AND ONLY COOLING INTO THE 60S OVERNIGHT. UPPER FLOW TURNS MORE SOUTHWEST WITH TIME INTO WEDNESDAY AND BRINGS ADDITIONAL WARMING TO THE MID LEVELS...WHICH BOTH STRENGTHENS THE CAP AND BRINGS A BOOST TO THE AFTERNOON HIGH TEMPERATURES FOR WED. HAVE GONE WITH A DRY FORECAST FOR THE DAY TIME HOURS...BUT ONCE AGAIN ANOTHER PASSING WAVE TO THE NORTH BRINGS A CHANCE FOR STORMS TO DEVELOP SOUTHWARD FOR WED NIGHT INTO THURSDAY...AND WITH BULK SHEAR IN THE 25-35 KT RANGE AND GENEROUS CAPE THE THREAT FOR STORMS THAT DEVELOP TO BE SEVERE CONTINUES. BOUNDARY PUSHED BACK TO THE NORTH FOR FRIDAY THROUGH SATURDAY BEFORE POTENTIALLY MOVING BACK SOUTHWARD SATURDAY NIGHT THROUGH MONDAY. MODEL DIFFERENCES BEYOND FRIDAY ARE NOTABLE IN BOTH THE HANDLING OF THE EAST AND WESTERN TROFS SO DID NOT STRAY BEYOND CONSENSUS GUIDANCE ATTM. 67 && .AVIATION... WILL GO AHEAD WITH VCSH MENTION AROUND 15Z GIVEN ONGOING CONVECTION TO THE SOUTHWEST AND RECENT SHORT-RANGE MODELS BRINGING SOME SIGNAL THROUGH THE TERMINALS. COULD SEE TSRA BUT WILL MONITOR TRENDS FOR POSSIBLE INCLUSION. SOUTH WINDS WILL INCREASE BY 17Z WITH ONLY MINOR DECREASES WITH SUNSET. 65 && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 624 AM CDT TUE MAY 1 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-021130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 624 AM CDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING SOUTH OF INTERSTATE 70. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS ARE POSSIBLE IN THE LATE EVENING AND OVERNIGHT HOURS...MAINLY NORTH OF INTERSTATE 70. IF STORMS DEVELOP THEY COULD BECOME SEVERE...WITH HAIL AND WIND THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY EVENING THROUGH FRIDAY MORNING AS A FRONT MOVES ACROSS THE STATE. STORMS CHANCES RETURN SATURDAY EVENING THROUGH MONDAY AS THE SAME FRONTAL BOUNDARY MAY SAG SOUTHWARD AND STALL ACROSS THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT MAINLY NORTH OF INTERSTATE 70.
The Topeka radar (KTWX), 68 km away, was scanning. The volume nearest the first event began at 12:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379949.